Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 78, NWS La Crosse, WI

June 24, 1997Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1997, 4:07 PM CDT for Adams County, Wisconsin. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 4:07 PM CDT (21:07 UTC)
Expired
Jun 24, 1997, 4:25 PM CDT
In force
18 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:11 PM CDTThunderstorm Wind 50Petenwell Lake, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WUUS1 KLSE 242109 RRA
SVRLSE
WIC001-242125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
    NORTHERN ADAMS COUNTY - CENTRAL WISCONSIN

* UNTIL 425 PM CDT
 
* SOME LOCATIONS AFFECTED
    ROME
    BIG FLATS
    COTTONVILLE

* AT 405 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF WISCONSIN RAPIDS TO
  25 MILES SOUTH OF WISCONSIN RAPIDS. THIS LINE OF STORMS WAS MOVING
  NORTHEAST AT 45 MPH.

* THESE STORMS WILL BE OVER BIG FLATS AND COTTONVILLE BETWEEN 405
  AND 420 PM.

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.

NELSON/SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:09 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 24, 2:09 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
210 PM CDT TUE JUN 24 1997

TONIGHT/S CONCERNS...ENDING OF THUNDERSTORMS.

AS OF 18Z...VISIBLE AND WATER VAPOR SATELLITE IMAGERY SHOWED VORTICITY
MAXIMUM ADVANCING INTO NORTHERN IOWA. KARX 88-D RADAR INDICATED
THUNDERSTORMS DEVELOPING IN VERY WARM AND UNSTABLE AIR MASS AHEAD OF
THIS FEATURE AND SURFACE COLD FRONT PUSHING INTO WESTERN MN.

12Z ETA SHOWED UPPER LEVEL TROUGH ASSOCIATED WITH IOWA VORTICITY MAXIMUM
TO SWEEP OUT OF THE FORECAST AREA THIS EVENING. COLD FRONT ALSO
ANTICIPATED TO MOVE INTO SOUTHEAST MN/NORTHEAST IOWA THIS EVENING AND
CENTRAL WI AROUND MIDNIGHT. TIME CROSS SECTIONS AND 850 MB DEWPOINTS
FORECAST \SHOWED MUCH DRIER AIR FILTERING IN BEHIND THE FRONT.

IMPACT ON FORECAST...THINK STORMS WILL END FROM WEST TO EAST ACROSS THE
FORECAST AREA THIS EVENING AS UPPER LEVEL SYSTEM EXITS AND DRIER AIR
BEGINS TO FILTER IN FROM THE WEST.

THOMPSON

In the hours before

Special weather statement, Jun 24, 2:49 PM CDT, 1 hour 18 minutes before
WIZ034-041>044-053-055-242025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
249 PM CDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING THROUGH WESTERN WISCONSIN...

AT 245 PM...TWO LINES OF STRONG THUNDERSTORMS WERE MOVING NORTHEAST
THROUGH WESTERN WISCONSIN.  THE FIRST LINE WAS LOCATED FROM 5 MILES
NORTH OF LA CROSSE TO 25 MILES SOUTHEAST OF LA CROSSE NEAR VIROQUA.
THE SECOND LINE WAS LOCATED FROM 20 MILES SOUTH OF LA CROSSE NEAR
VICTORY TO 50 MILES SOUTHEAST OF LA CROSSE. BOTH LINES WERE MOVING
TO THE NORTHEAST AT 40 MPH.

AT 235 PM...SPOTTERS REPORTED WIND GUSTS TO NEAR 40 MPH IN LA
CROSSE AND ONALASKA. AT 241 PM...NUMEROUS SMALL BRANCHES WERE
REPORTED DOWN NEAR HOKAH WITH WIND GUSTS TO NEAR 50 MPH.

THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF
SPARTA...TOMAH...ROCKTON AND BLACK RIVER FALLS BETWEEN 300 AND 330
PM.

THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND BRIEF
HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA THROUGH
8 PM...PLEASE REMAIN ALERT FOR FURTHER MESSAGES.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

NELSON
Special weather statement, Jun 24, 2:50 PM CDT, 1 hour 17 minutes before
WIZ034-041>044-053-055-242025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
249 PM CDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING THROUGH WESTERN WISCONSIN...

AT 245 PM...TWO LINES OF STRONG THUNDERSTORMS WERE MOVING NORTHEAST
THROUGH WESTERN WISCONSIN.  THE FIRST LINE WAS LOCATED FROM 5 MILES
NORTH OF LA CROSSE TO 25 MILES SOUTHEAST OF LA CROSSE NEAR VIROQUA.
THE SECOND LINE WAS LOCATED FROM 20 MILES SOUTH OF LA CROSSE NEAR
VICTORY TO 50 MILES SOUTHEAST OF LA CROSSE. BOTH LINES WERE MOVING
TO THE NORTHEAST AT 40 MPH.

AT 235 PM...SPOTTERS REPORTED WIND GUSTS TO NEAR 40 MPH IN LA
CROSSE AND ONALASKA. AT 241 PM...NUMEROUS SMALL BRANCHES WERE
REPORTED DOWN NEAR HOKAH WITH WIND GUSTS TO NEAR 50 MPH.

THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF
SPARTA...TOMAH...ROCKTON AND BLACK RIVER FALLS BETWEEN 300 AND 330
PM.

THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND BRIEF
HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA THROUGH
8 PM...PLEASE REMAIN ALERT FOR FURTHER MESSAGES.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

NELSON
Special weather statement, Jun 24, 3:28 PM CDT, 39 minutes before
WIZ017-029-032>034-042>044-242105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT TUE JUN 24 1997

...THUNDERSTORMS MOVING FROM WESTERN WISCONSIN INTO CENTRAL
WISCONSIN...

A LINE OF THUNDERSTORMS WAS LOCATED FROM 10 MILES SOUTHWEST OF EAU
CLAIRE TO BLACK RIVER FALLS TO 50 MILES EAST OF LA CROSSE NEAR
GLENDALE. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 45 MPH.

THE COMMUNITIES OF MAUSTON...NEILLSVILLE...NEW LISBON AND
FRIENDSHIP WILL BE AFFECTED BETWEEN 340 AND 415 PM.

THE MAIN THREATS WITH THESE STORMS ARE GUSTY WINDS AND BRIEF HEAVY
RAINS.  AS THE STORMS MOVED THROUGH WESTERN WISCONSIN...WIND GUSTS
OF 35 TO 50 MPH.  AROUND 240 PM...SOME SMALL BRANCHES WERE REPORTED
DOWN NEAR THE MISSISSIPPI RIVER VALLEY.

NELSON
Special weather statement, Jun 24, 3:29 PM CDT, 38 minutes before
WIZ017-029-032>034-042>044-242105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT TUE JUN 24 1997

...THUNDERSTORMS MOVING FROM WESTERN WISCONSIN INTO CENTRAL
WISCONSIN...

A LINE OF THUNDERSTORMS WAS LOCATED FROM 10 MILES SOUTHWEST OF EAU
CLAIRE TO BLACK RIVER FALLS TO 50 MILES EAST OF LA CROSSE NEAR
GLENDALE. THE LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 45 MPH.

THE COMMUNITIES OF MAUSTON...NEILLSVILLE...NEW LISBON AND
FRIENDSHIP WILL BE AFFECTED BETWEEN 340 AND 415 PM.

THE MAIN THREATS WITH THESE STORMS ARE GUSTY WINDS AND BRIEF HEAVY
RAINS.  AS THE STORMS MOVED THROUGH WESTERN WISCONSIN...WIND GUSTS
OF 35 TO 50 MPH.  AROUND 240 PM...SOME SMALL BRANC&HES WERE REPORTED
DOWN NEAR THE MISSISSIPPI RIVER VALLEY.

NELSON
Special weather statement, Jun 24, 3:54 PM CDT, 13 minutes before
WIZ043-044-242115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

AT 350 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM 30 MILES
WEST OF WISCONSIN RAPIDS TO 55 MILES SOUTH OF WISCONIN RAPIDS NEAR
THE WISCONSIN DELLS.  THE LINE OF STORMS WAS MOVING TO THE
NORTHEAST AT 45 MPH.

THE COMMUNITIES OF BIG FLAT...ADAMS AND FRIENDSHIP WILL BE AFFECT
BETWEEN 355 AND 410 PM.

AT 345 PM...SPOTTERS REPORTED SMALL BRANCHES DOWN JUST NORTH OF THE
WISCONSIN DELLS. AROUND 330 PM...A COUPLE OF TREES WERE KNOCKED
DOWN NEAR TOMAH.

THE MAIN THREATS WITH THESE STORMS ARE STRONG WINDS WITH GUSTS TO
50 MPH AND BRIEF HEAVY RAINFALL.

NELSON
Special weather statement, Jun 24, 3:55 PM CDT, 12 minutes before
WIZ043-044-242115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

AT 350 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM 30 MILES
WEST OF WISCONSIN RAPIDS TO 55 MILES SOUTH OF WISCONIN RAPIDS NEAR
THE WISCONSIN DELLS.  THE LINE OF STORMS WAS MOVING TO THE
NORTHEAST AT 45 MPH.

THE COMMUNITIES OF BIG FLAT...ADAMS AND FRIENDSHIP WILL BE AFFECT
BETWEEN 355 AND 410 PM.

AT 345 PM...SPOTTERS REPORTED SMALL BRANCHES DOWN JUST NORTH OF THE
WISCONSIN DELLS. AROUND 330 PM...A COUPLE OF TREES WERE KNOCKED
DOWN NEAR TOMAH.

THE MAIN THREATS WITH THESE STORMS ARE STRONG WINDS WITH GUSTS TO
50 MPH AND BRIEF HEAVY RAINFALL.

NELSON

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.